Oklahoma, 2012

Wildfire in Oklahoma, August 3 to 4, 2012

August 3 to 4, 2012 · NWS OUN · 9 events in 9 counties and zones

Extreme temperatures coupled with an low humidity, increased winds, and an ongoing drought led to several large wildfires across parts of Oklahoma. Some of the fires burned numerous structures.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Extreme temperatures coupled with an low humidity, increased winds, and an ongoing drought led to several large wildfires across parts of Oklahoma. Some of the fires burned numerous structures. A cold front entered the region late on the 4th, resulting in slightly cooler temperatures and an end to critical fire weather conditions by the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 3, 11:36 AM CST, 54 minutes earlier.

Area forecast discussion, Aug 3, 11:36 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1236 PM CDT FRI AUG 3 2012

.DISCUSSION...
AVIATION DISCUSSION FOR THE 18Z TAFS IS BELOW.

&&

.AVIATION...
HAVE HIGH CONFIDENCE VFR CONDITIONS WILL CONTINUE.

KEPT VCTS AT KPNC THROUGH 21Z DUE TO NEARBY -TSRA.
BRIEF VARIABLE GUSTY WINDS ARE POSSIBLE AT THIS
SITE THROUGH 21Z.

ADDITIONAL ISO TSRA/SHRA MAY OCCUR OVER NORTHERN
OKLAHOMA BEYOND 21Z...BUT DID NOT MENTION IN TAFS
DUE TO LOW CONFIDENCE OF OCCURRENCE.

MBS

&&

.PREV DISCUSSION... /ISSUED 1024 AM CDT FRI AUG 3 2012/

UPDATE...
MADE SOME MINOR TWEAKS TO THE FORECAST. MAIN CHANGE WAS TO
DECREASE MAX TEMPS BY A DEGREE OR TWO. GIVEN SUBSTANTIAL CLOUD
COVER TO THE NORTH AND THE FACT THAT WE CURRENTLY ARE RUNNING A
FEW DEGREES BEHIND YESTERDAY AT THIS TIME...GOING A BIT MORE
CONSERVATIVE ON MAX TEMP FORECAST. STILL EXPECTING NEAR RECORD
HEAT AND SOME LOCATIONS WILL LIKELY SEE RECORD HIGHS AGAIN TODAY
WITH WIDESPREAD 110 DEGREES PLUS. MINOR TWEAKS TO POPS THROUGH THE
AFTERNOON TO CONFINE SLIGHT CHANCES TO FAR NORTHERN OKLAHOMA. ALSO
ADJUSTED WINDS TO ACCOUNT FOR OUTFLOW/FRONTAL BOUNDARY CURRENTLY
OVER NORTHWEST OKLAHOMA. WILL KEEP RED FLAG WARNING INTACT GIVEN
THAT WINDS ARE BEGINNING TO INCREASE OVER THE WARNED AREA AND
TEMPS ARE COMING UP QUICKLY AS CLOUDS ERODE.

PREV DISCUSSION... /ISSUED 650 AM CDT FRI AUG 3 2012/

AVIATION...
03/12Z TAFS...VFR CONDITIONS WILL PREVAIL. ISOLATED SHOWERS AND
STORMS MAY BRIEFLY IMPACT NORTHERN AND CENTRAL OKLAHOMA TERMINALS
EARLY THIS MORNING. MOST OF THE ACTIVITY WILL OCCUR JUST NORTH AND
EAST OF KOKC UP TOWARD KPNC. SOME STRONG WIND GUSTS WILL BE POSSIBLE
WITH THE STORMS BUT VFR RESTRICTIONS EXPECTED. WEAK BOUNDARY ACROSS
NORTHERN OKLAHOMA EXPECTED TO MIX/LIFT OUT LATER TODAY WITH SOUTH-
SOUTHWEST LOW LEVEL FLOW INCREASING.

DISCUSSION...
FRONTAL BOUNDARY EXPECTED TO REMAIN OVER NORTHERN PORTIONS OF
OKLAHOMA THROUGH THE MORNING AND LIFT TOWARD AND NORTH OF THE
KANSAS BORDER THIS AFTERNOON AND EVENING. SOME LIGHT SHOWER AND
ISOLATED THUNDERSTORM ACTIVITY MAY AFFECT FAR NORTHERN PORTIONS OF
OKLAHOMA NORTH OF THIS FRONT DURING THE MORNING BUT RAIN ACTIVITY
EXPECTED TO DECREASE/DISSIPATE BY NOON. SURFACE WAVE RIDING ALONG
FRONT HAS ENHANCED SOUTHERLY WIND OVERNIGHT AND CREATED DIFFICULT
WILDFIRE- FIGHTING CONDITIONS FOR FIRE NEAR GEARY. WITH
MORE/LARGER FIRES YESTERDAY AND SLIGHTLY STRONGER WINDS EXPECTED
TODAY...WE WENT AHEAD AND UPGRADED THE FIRE WEATHER WATCH TO A RED
FLAG WARNING. CRITERIA MAY ONLY BE MET BRIEFLY OVER PARTS OF THE
WARNING BUT EXTREMELY DRY AND PRACTICALLY DORMANT VEGETATION
COMBINED WITH VERY LOW RH AND THE GUSTY WIND FORECAST MAY YIELD
SPREAD RATES WORTHY OF UPGRADING THE WATCH.

WE ALSO EXTENDED THE HEAT ADVISORY THROUGH SATURDAY ALTHOUGH SOME
SLIGHT RELIEF IS EXPECTED TO BEGIN WORKING ITS WAY INTO NORTHERN
PARTS OF OKLAHOMA BY LATE IN THE DAY SATURDAY. VERY HOT TEMPS ARE
STILL EXPECTED AHEAD OF SATURDAYS FRONT AND MODELS MAY BE TOO
COOL WITH HIGHS SATURDAY UNLESS FRONT MAKES A FASTER SURGE SOUTH
THAN EXPECTED. WE WILL KEEP TEMPS WELL ABOVE GUIDANCE UNTIL
CONFIDENCE IN FRONTAL TIMING INCREASES. ALL MODELS INDICATE LESS
HOT TEMPS OVER MOST OF THE REGION SUNDAY AND MUCH OF NEXT WEEK
.BUT ALSO INDICATE INCREASE IN DEWPOINT. THIS MAY ALLOW TEMPS TO
BE CLOSER TO OR BELOW THE CENTURY MARK BUT HEAT INDICES WOULD RISE
ABOVE TEMPS. GIVEN PERSISTENCE/RECENT WRF AND ECM TRENDS...LOW POPS
WERE REDUCED OR REMOVED OVER ALL BUT NORTHERN OKLAHOMA FOR THE
WEEKEND. WILL KEEP PREVIOUS DRY FORECAST FOR NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 111  81 109  74 /  20   0   0  10
HOBART OK        110  79 108  75 /  10   0   0  10
WICHITA FALLS TX 111  80 108  77 /   0   0   0   0
GAGE OK          104  78 106  66 /  30  20  20  30
PONCA CITY OK    110  81 113  69 /  40  10  20  30
DURANT OK        106  78 106  77 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR OKZ008-012-013-
     016>047-050-051.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR OKZ008-012-013-016>047-050-051.

     HEAT ADVISORY UNTIL 11 PM CDT SATURDAY FOR OKZ004>048-050>052.

TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR TXZ083>090.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR TXZ083>090.

     HEAT ADVISORY UNTIL 11 PM CDT SATURDAY FOR TXZ083>090.

&&

84/17
Hazardous weather outlook, Aug 3, 11:04 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1204 PM CDT FRI AUG 3 2012

OKZ004>048-050>052-TXZ083>090-041200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1204 PM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS MAINLY NORTHERN OKLAHOMA. NO SEVERE STORMS ARE EXPECTED.

DISCUSSION...
A STALLED OUTFLOW BOUNDARY WILL ACT AS A FOCUS FOR SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN OKLAHOMA THROUGH THE AFTERNOON. WHILE
BRIEF DOWNPOURS AND GUSTY WINDS MAY ACCOMPANY THE STRONGER
STORMS...NO SEVERE STORMS ARE EXPECTED. THE MAIN HAZARDS WILL
CONTINUE TO BE DANGEROUS HEAT AND INCREASED FIRE DANGER THROUGH
THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES WILL PRODUCE DANGEROUS HEAT INDICES FOR MOST OF THE
AREA. A HEAT ADVISORY IS IN EFFECT. PLEASE REFER TO THE LATEST
VERSION OF THIS PRODUCT FOR MORE INFORMATION AND FOLLOW HEAT SAFETY
MEASURES TO PROTECT YOURSELF FROM HEAT RELATED ILLNESS AND INJURY.

IN ADDITION...BREEZY CONDITIONS...LOW HUMIDITIES AND WARM
TEMPERATURES WILL LEAD TO CRITICAL FIRE DANGER FOR PARTS OF THE
AREA. A RED FLAG WARNING IS IN EFFECT. PLEASE REFER TO THE LATEST
VERSION OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT WILL MOVE INTO NORTHERN OKLAHOMA SATURDAY AND
SUNDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS ON
SATURDAY. DRY CONDITIONS WILL PERSIST FOR THE REMAINDER OF
THE WEEK.

OTHER HAZARDOUS WEATHER...
EXTREMELY HOT WEATHER WILL CONTINUE SATURDAY AND EVEN SUNDAY ACROSS
PARTS OF OKLAHOMA AND NORTH TEXAS. A HEAT ADVISORY IS IN EFFECT FOR
SATURDAY AND MAY NEED TO BE EXTENDED OVER SOUTHERN OKLAHOMA AND
NORTH TEXAS IF GREATER HEAT INDICES ARE FORECAST. A FIRE WEATHER
WATCH IS ALSO IN EFFECT FOR SATURDAY AS INCREASED WINDS ARE EXPECTED
WITH VERY LOW AFTERNOON HUMIDITIES.

AUSTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 wildfire. Local standard time, as filed.

Wildfire, Cleveland

When
August 3, 12:30 PM CST
Where
Cleveland forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

A wildfire began near 120th street and McGuire road northeast of Slaughterville. The fire burned northward toward Highway 9, stopping just south of Lake Thunderbird. At least 25 outbuildings and homes were lost in the fire. The smoke plume and pyrocumulus were visible from the National Weather Service forecast office in Norman. Exact ending time of fire unknown. No damage estimates were available.

Wildfire, Grady

When
August 3, 3:58 PM CST
Where
Grady forecast zone
Reported by
Emergency Manager
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

The wildfire began near county street 2860 southeast of Ninnekah. The fire consumed at least two homes and burned approximately 15 square miles of land. No damage estimates were available. The exact time that the fire was extinguished is unknown.

Wildfire, Oklahoma

When
August 3, 4:15 PM CST
Where
Oklahoma forecast zone
Reported by
Emergency Manager
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

The wildfire began near North Luther road and northeast 150th street. The fire moved quickly northward and burned several structures in and around the Luther area. The fire moved into southeast Luther. Damage estimates were unavailable. The exact time the fire was extinguished is unknown.

Wildfire, Logan

When
August 3, 4:50 PM CST
Where
Logan forecast zone
Reported by
Emergency Manager
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

A small grass fire occurred north of Guthrie. No damage information was available. The exact time the fire was extinguished is unknown.

Wildfire, Kiowa

When
August 4, 9:00 AM CST
Where
Kiowa forecast zone
Reported by
Emergency Manager
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Emergency management reported a large wildfire at Tom Steed Reservoir near Altus. The fire resulted in the loss of water to Altus and surrounding communities. No damage information was available. The exact time the wildfire ended is unknown.

Wildfire, Payne

When
August 4, 10:48 AM CST
Where
Payne forecast zone
Reported by
Emergency Manager
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

A large wildfire began near the intersection of Airport road and Union road north of Stillwater. No damage information was available. The exact time of the fire ended us unknown.

Wildfire, Pottawatomie

When
August 4, 12:06 PM CST
Where
Pottawatomie forecast zone
Reported by
Emergency Manager
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Emergency managers reported a wildfire that started between mile markers 181 and 183 of interstate 40. The fire was brief and no damage information was provided. The exact time the fire ended is unknown.

Wildfire, Lincoln

When
August 4, 1:45 PM CST
Where
Lincoln forecast zone
Reported by
Emergency Manager
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

The wildfire began near E750 road and Highway 99 southeast of Cushing. No damage information was available. The exact time the fire ended is unknown.

Wildfire, Harper

When
August 4, 10:30 PM CST
Where
Harper forecast zone
Reported by
Emergency Manager
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

A grass fire was ignited by lightning along Highway 34 just south of the Oklahoma Kansas state line. The fire was extinguished by rain. No damage was reported. The exact time the fire ended is unknown.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Cleveland2012-08-0367FemaleMobile/Trailer HomeDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408375, 408377, 408378, 408379, 408381, 408382, 408383, 408384, 408386.